Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

Some antibiotics can cause double vision

September 1, 2009 |  1:51 pm

Add one more side effect to the growing list of adverse events associated with the family of antibiotics known as fluoroquinolones: double vision. The powerful drugs are widely used to treat infections, including bacterial or chronic bronchitis, pneumonia, sinusitis, urinary infections and some skin infections. But they have been associated with a wide variety of side effects, including tendinitis (an inflammation of tendons) and tendon rupture, gastrointestinal problems, liver damage, central nervous system problems and skin phototoxicity.  Although most of the side effects have been mild and self-limiting, at least five of the drugs -- gatifloxacin, grepafloxacin, temafloxacin, trovafloxacin and alatrofloxacin -- have been removed from the market because of the problems.

Spurred by sporadic reports of eye problems associated with the drugs, Dr. Frederick W. Fraunfelder and Dr. Frederick T. Fraunfelder, ophthalmologists at the Casey Eye Institute at the Oregon Health and Science University in Portland, compiled all eye-related adverse event reports related to the drugs between 1986 and 2009. They reported in the September issue of the journal Ophthalmology that they found 171 case reports of double vision (diplopia) -- 76 in men, 91 in women and four for which no sex was reported. There were 75 cases linked to ciprofloxacin (Cipro), 9 linked to gatifloxacin (Tequin), 20 to levofloxacin (Levaquin), 16 to moxifloxacin (Avelox), 11 to norfloxacin (Noroxin) and 40 to ofloxacin (Floxin). The number of cases were roughly proportional to the number of prescriptions written for each drug, suggesting that the problem involves the class of drugs rather than a particular product. Although the overall numbers seem small, experts note that perhaps fewer than 10% of such complications are routinely reported to monitoring bodies.

There appeared to be no long-term effects on the eye. In the 53 reported cases in which the antibiotic was withdrawn, vision returned to normal quickly. In five of those cases where the patient was then given the drug again, the problem returned.

There is no clear reason why the problem occurred, the authors said. One good possibility is that the drug affected tendons controlling the eye, interfering with their ability to focus.

-- Thomas H. Maugh II

Comments 

Advertisement










Video